Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 213, NWS Wichita, KS

August 16, 2018Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 7:49 PM CDT for Chase County, Marion County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 7:49 PM CDT (00:49 UTC)
Expired
Aug 16, 2018, 8:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:15 PM CDTHAIL 2Cedar Point, KSPUBLIC REPORT VIA TWITTER OF AT LEAST 2 INCH SIZED HAIL.
Aug 16, 8:36 PM CDTHAIL 1.753 Ne Wonsevu, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS53 KICT 170049
SVRICT
KSC017-115-170130-
/O.NEW.KICT.SV.W.0213.180817T0049Z-180817T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
749 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Chase County in east central Kansas...
  East central Marion County in central Kansas...

* Until 830 PM CDT.

* At 749 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Florence, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marion, Cottonwood Falls, Strong City, Elmdale, Cedar Point,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9702 3851 9692 3844 9651 3811 9666
TIME...MOT...LOC 0049Z 305DEG 16KT 3834 9687 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
825 
WWUS53 KICT 170054
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
754 PM CDT THU AUG 16 2018

KSC017-115-170130-
/O.CON.KICT.SV.W.0213.000000T0000Z-180817T0130Z/
Chase KS-Marion KS-
754 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN CHASE AND EAST CENTRAL MARION COUNTIES...

At 754 PM CDT, a severe thunderstorm was located 7 miles northeast of
Florence, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Marion, Cottonwood Falls, Strong City, Elmdale, Cedar Point,
Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9702 3851 9692 3844 9651 3811 9666
TIME...MOT...LOC 0054Z 305DEG 16KT 3833 9685 

HAIL...1.75IN
WIND...60MPH
 
$$

LAWSON
945 
WWUS53 KICT 170121
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
821 PM CDT THU AUG 16 2018

KSC115-170130-
/O.CAN.KICT.SV.W.0213.000000T0000Z-180817T0130Z/
Marion KS-
821 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and east central Kansas.

LAT...LON 3844 9651 3811 9666 3822 9684 3835 9684
      3835 9682 3849 9682
TIME...MOT...LOC 0120Z 328DEG 15KT 3825 9680 

$$

KSC017-170130-
/O.CON.KICT.SV.W.0213.000000T0000Z-180817T0130Z/
Chase KS-
821 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN CHASE COUNTY...

At 820 PM CDT, a severe thunderstorm was located 6 miles east of
Florence, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Cedar Point, Tallgrass
Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3844 9651 3811 9666 3822 9684 3835 9684
      3835 9682 3849 9682
TIME...MOT...LOC 0120Z 328DEG 15KT 3825 9680 

HAIL...1.75IN
WIND...60MPH
 
$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 16, 6:43 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Thu Aug 16 2018

Storm chances are expected to increase across the region this
afternoon and evening, persisting through tonight. One area of
focus will be across portions of southern/southeast Kansas, on the
northern fringe of a convectively-induced mid-level impulse (MCV)
moving east/southeast across Oklahoma. Another area of focus will
be across portions of central and east-central Kansas in the
vicinity of a stalled frontal boundary.

Current thinking is thunderstorm chances associated with the OK
MCV will impact southern/southeast Kansas now through about 8 PM,
with chances increasing across central/east-central Kansas toward
6-7 PM and persist into the overnight hours in vicinity of the
frontal boundary. The highest storm coverage will probably be
along/south of I-70, and along/east of I-135, amidst slightly
cooler mid-level temperatures and better upper forcing. Storm
coverage should be more on the isolated side generally west of
I-135. Ample instability, steep mid-level lapse rates, and
unseasonably strong deep layer shear will support a handful of
strong to severe storms, capable of large hail and damaging winds.
Additionally, rich low-level moisture and associated above normal
precipitable water values will support pockets of very heavy rain
and flooding.

Other than a few lingering showers/storms far southeast Kansas
Friday morning, building large-scale subsidence and low-level high
pressure will support quiet weather through Saturday, with
seasonable temperatures.

.LONG TERM...(Saturday Night through Thursday)
Issued at 203 PM CDT Thu Aug 16 2018

Model consensus continues to support increasing chances for
widespread showers/thunderstorms Saturday night through Sunday
night or early Monday, as another unseasonably strong upper low,
currently just off the Pacific Northwest Coast, moves slowly over
Mid-America. While a handful of strong to marginally severe storms
cannot be ruled out during this time frame, thinking the greatest
threat will be locally heavy rainfall given the above normal
precipitable water values, relatively poor mid-level lapse rates,
and the slow-moving nature of the upper low.

Behind this system, Monday-Wednesday look to bring a little taste
of fall, as an upper impulse diving southeast across the Midwest
allows relatively cool Canadian air to filter south into the
region. High temperatures look to be in the low 80s for many
areas, with overnight lows in the 50s-low 60s. A gradual warming
trend is expected beyond Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu Aug 16 2018

Primary concern this evening is ongoing TSRA. The main corridor
will be from KGBD to KCNU. Wind gusts in excess of 55kt and large
hail will be possible with the strongest storms. Very heavy rain
will cause reductions in VIS, potentially as low IFR/MVFR. The
greatest risk of IFR/MVFR conditions will be at KCNU. TSRA should
move out by Friday morning as the cool front pushes south of the
area. This will lead to VFR conditions then. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  90  68  90 /  30  10   0   0
Hutchinson      71  88  65  89 /  50  10   0   0
Newton          71  89  66  88 /  70  10   0   0
ElDorado        71  89  66  88 /  80  20   0   0
Winfield-KWLD   71  90  67  89 /  30  20  10   0
Russell         67  88  64  88 /  40   0   0   0
Great Bend      69  88  64  89 /  30   0   0   0
Salina          70  89  66  90 /  70   0   0   0
McPherson       71  88  65  89 /  90  10   0   0
Coffeyville     72  90  68  89 /  60  30  10  10
Chanute         72  89  67  89 /  80  30  10   0
Iola            72  88  67  89 /  80  20   0   0
Parsons-KPPF    72  89  68  89 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ099-100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RM
Hazardous weather outlook, Aug 16, 7:47 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
747 PM CDT Thu Aug 16 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
747 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will continue to impact portions of central
and southeast Kansas through the night. Large hail to 2 inches in
diameter and wind gusts of 50 to 70 mph will be possible with the
strongest storms. The threat will diminish from north to south late
by daybreak Friday. Where storms move over the same area, flash
flooding will be possible, especially areas in southeast Kansas
where recent heavy rain has occurred.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or thunderstorms may linger over far southeast Kansas
early Friday morning.

Chances for showers and thunderstorms are expected to increase once
again Saturday night through Tuesday, with the highest chances
Saturday night through Sunday night. Strong to marginally severe
storms are possible, along with locally heavy rain and possible
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through late tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 7:01 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
701 PM CDT THU AUG 16 2018

KSZ047-170030-
Barton KS-
701 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 730 PM CDT.

* At 659 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Great Bend...moving
  east at 25 mph.

Pea to dime size hail and 50 mph winds are possible.

* Locations impacted include...
  Great Bend, Albert and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3850 9903 3844 9862 3826 9868 3826 9885
      3832 9903
TIME...MOT...LOC 0000Z 286DEG 23KT 3839 9892

KLEINSASSER
Local storm report, Aug 16, 7:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     HUMBOLDT                37.81N 95.44W
08/16/2018                   Allen              KS   LAW ENFORCEMENT

            LARGE LIMBS REPORTED DOWN IN THE TOWN OF HUMBOLDT.
            EQUIPMENT WILL BE REQUIRED TO MOVE THEM.

&&

VJP
Local storm report, Aug 16, 7:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 E TOWANDA             37.80N 96.96W
08/16/2018  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZED HAIL ON THE HIGHWAY EAST OF
            TOWANDA.

&&

VJP
Local storm report, Aug 16, 7:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             1 N GENESEO             38.53N 98.15W
08/16/2018  M1.00 INCH       ELLSWORTH          KS   BROADCAST MEDIA

            KWCH REPORTS QUARTER SIZED HAIL.

&&

VJP
Local storm report, Aug 16, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          1 S ALBERT              38.44N 99.01W
08/16/2018                   BARTON             KS   FIRE DEPT/RESCUE

            BRIEF TOUCHDOWN REPORTED BY THE FIRE CHIEF TO DISPATCH.

&&

VJP
Special weather statement, Aug 16, 7:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
739 PM CDT THU AUG 16 2018

KSZ052-053-170115-
Marion KS-Chase KS-
739 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Marion County in central Kansas...
  Northwestern Chase County in east central Kansas...

* Until 815 PM CDT.

* At 739 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Marion...moving southeast at 25
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Marion and Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and east central Kansas.

LAT...LON 3833 9705 3848 9696 3844 9662 3821 9673
TIME...MOT...LOC 0039Z 298DEG 20KT 3838 9692

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:01 PM CDTSpecial Weather StatementICTBarton29 min
Aug 16, 7:03 PM CDTAreal Flood WarningICTAllen, Woodson8 hr
Aug 16, 7:12 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice63 min
Aug 16, 7:15 PM CDTSevere Thunderstorm WarningICTBarton60 min
Aug 16, 7:39 PM CDTSpecial Weather StatementICTChase36 min
Aug 16, 8:17 PM CDTSpecial Weather StatementICTRice28 min
Aug 16, 8:18 PM CDTSpecial Weather StatementICTMarion27 min
Aug 16, 8:25 PM CDTSevere Thunderstorm WarningICTChase50 min
Aug 16, 8:42 PM CDTSpecial Weather StatementICTSaline33 min
Aug 16, 8:48 PM CDTSpecial Weather StatementICTRice27 min
Aug 16, 8:53 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline39 min
Aug 16, 8:59 PM CDTSevere Thunderstorm WarningICTButler, Greenwood46 min
Aug 16, 9:08 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion52 min
Aug 16, 9:43 PM CDTSpecial Weather StatementICTMarion32 min
Aug 16, 10:00 PM CDTSpecial Weather StatementICTButler30 min
Aug 16, 10:15 PM CDTSpecial Weather StatementICTMarion30 min
Aug 16, 10:26 PM CDTAreal Flood WarningICTGreenwood9 hr
Aug 16, 10:43 PM CDTSpecial Weather StatementICTMarion32 min
Aug 16, 11:57 PM CDTSpecial Weather StatementICTMarion33 min
Aug 17, 12:24 AM CDTSpecial Weather StatementICTMarion51 min
Aug 17, 1:19 AM CDTSpecial Weather StatementICTMarion26 min
Aug 17, 2:48 AM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion25 min
Aug 17, 4:31 AM CDTSpecial Weather StatementICTWilson29 min
Aug 17, 5:29 AM CDTAreal Flood WarningICTLabette4 hr
Aug 17, 5:32 AM CDTSpecial Weather StatementICTButler28 min
Aug 17, 5:38 AM CDTSpecial Weather StatementICTLabette37 min
Aug 17, 6:45 AM CDTAreal Flood WarningICTMarion7 hr
Aug 17, 8:29 AM CDTAreal Flood WarningICTMontgomery5 hr
Aug 17, 9:30 AM CDTAreal Flood WarningICTLabette26 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.